Monday, September 21, 2009

Cancer medication could cause...Cancer??

According to this article on CNN.com, many women who are at high risk of getting breast cancer often take medications. Nothing seems odd about that right? Well the interesting thing is, some of these medications that women are taking to prevent cancer could have side effects such as "blood clots, cataracts, and cancer of the uterine lining." How encouraging is it that a medication you would use to prevent something as horrible as cancer could lead you to have a different type of cancer?! While we've learned that all drugs have their side effects, this article encourages weighing the pros and cons of taking drugs such as "tamoxifen or the osteoporosis drug raloxifene."

According to the chair of the American Cancer Society's breast cancer advisory committee, Dr. Christy Russell, the more prevalent issue may be that not enough of the 2% of women who are at high risk for breast cancer are taking drugs to prevent it. Dr. Russell states that there is a certain level of difficulty in convincing the current culture of the importance of taking drugs to treat an illness that they do not yet have. While it may seem logical, would you actually take medicine with such varied side effects to treat something you were not yet diagnosed with?? I am not sure that I would...

http://www.cnn.com/2009/HEALTH/09/17/breast.cancer.drugs/index.html

No comments:

Post a Comment